Alert archive / Alabama / Special Weather Statements in 2018
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Feb 28, 2018, 4:21 PM CST for Cullman County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 28, 2018, 4:21 PM CST (22:21 UTC)
- Expired
- Feb 28, 2018, 4:45 PM CST
- In force
- 24 min
- Issued by
- NWS Birmingham, AL
County Cullman County, AL
The radar
The Birmingham radar (KBMX), 83 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.4 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 609 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 247 m²/s²
- 0-3 km storm-relative helicity
- 307 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
322
WWUS84 KBMX 282221
SPSBMX
Special Weather Statement
National Weather Service Birmingham AL
421 PM CST WED FEB 28 2018
ALZ015-017-282245-
Walker AL-Blount AL-
421 PM CST WED FEB 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WALKER AND
SOUTHWESTERN BLOUNT COUNTIES UNTIL 445 PM CST...
At 421 PM CST, Doppler radar was tracking a strong thunderstorm near
Sipsey, or 8 miles northeast of Cordova, moving east at 35 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Hayden, Sipsey, Bangor, Arkadelphia, Smith Dam, Lynns Park, Blount
Springs, Smith Lake, Powellville, Smoke Rise, Rickwood Caverns and
Boldo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.
&&
LAT...LON 3385 8676 3384 8688 3379 8721 3394 8723
3396 8712 3392 8708 3390 8710 3389 8709
3389 8701 3387 8700 3386 8696 3387 8696
3387 8692 3392 8692 3392 8689 3394 8688
3393 8686 3395 8684 3395 8679 3400 8675
TIME...MOT...LOC 2221Z 262DEG 28KT 3386 8713
$$
75What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Feb 28, 4:20 PM CST, 1 minute earlier.
Area forecast discussion, Feb 28, 4:20 PM CST, 1 minute before
Area Forecast Discussion National Weather Service Birmingham AL 420 PM CST Wed Feb 28 2018 .UPDATE... MESOSCALE UPDATE. && .SHORT TERM... Surface warm front that was located across parts of northwest Alabama has drifted northward into the Tennessee Valley. 0-1 and 0-3 SRH values have lowered and remain highest closer to the warm front. Surface winds have veered to the southwest while winds just above the surface have a small area of veered winds. Surface based CAPEs are on the rise behind the front. Bulk Shear values are 50-60kts. Therefore, some rotating showers have develop north. The initial small severe wind/tornado threat appears to be reduced even more with the shear vectors not perfectly lined up and boundary exiting northward. Will closely monitor the activity the next few hours, especially near any storm induced outflow boundaries, but the threat is pretty low that showers/storms become severe. Several reports and pictures of wall clouds/lowering bases have been observed but no reports of any damage. 75 Previous short-term discussion:Through Thursday. Main story this afternoon is the activity across the far northwest counties. This activity has developed due to a combination of a couple of weak upper shortwaves moving across N MS/N AL through the west-southwest flow. Also, our surface warm front has moved northward and is in the vicinity to enhance lift as well as a temperature gradient present. Cape is not very high, but bulk shear and helicity are elevated. Not seeing any strong upper/lower jets in the area through. Thus, we have some marginally strong showers that could have some downbursts and a small spinning propensity at times. So far, we only have one unconfirmed report of some tree limb damage. However, with the above mention environment in place strong showers (not much lightning) and some weak rotation will be possible through the late afternoon until just past sunset. After sunset, the shortwave is expected to shift northward. Storms should decrease in intensity as temperatures fall after sunset and gradient decreases. During the middle part of the night, we should have a break in the activity in between waves. The warm front should move northward and fizzle. Then during the late night hours toward sunrise, we will see the next wave of storms ahead of the front approach from the northwest. Current thinking is that we could have a few storms of moderate intensity, but that we will not have the boundary in place ahead of time and will have milder temperatures. However, as temperatures heat up during the day and the front makes progress east-southeast across Central Alabama that toward midday in the east central counties, we could have enough instability ahead of the front for a few marginally severe storms. Dew points will be in the lower to middle 60s ahead of the front with warming temperatures (how much depending on any breaks in clouds) could help spark some activity. Cape looks elevated along with bulk shear for a very small window during the afternoon. By 3-4pm, models indicate best shear moves to the east into Georgia. Main threat will be strong winds up to 60 mph but a brief tornado is not out of the question with some weak/marginal low level shear. Cooler temperatures move in behind the front with most convection ending before sunset on Thursday. 08 .LONG TERM... Thursday Night through Tuesday. The main bulk of rain will be exiting the area shortly after sunset on Thursday. There may be some lingering showers just behind the front as well as across the northeastern counties with the upper level feature sliding through so continued to mention a slight chance of light showers through 9 pm. We will then really dry out Friday and remain dry through the weekend. The next system will begin to work into the area late Monday afternoon as a warm front lifts northward and then a cold front will move through the region on Tuesday. Will need to continue to monitor this system as it gets closer as March is now here but at this point the best lift to support stronger storms remains north of the area. Stay tuned over the next few runs to see if anything changes. As for temperatures during the period, look for more seasonable temperatures with highs in the 60s to low 70s. Lows will generally be in the 40s through the period, with the coldest nights on Friday and Saturday nights, where low to upper 30s are possible. In fact we may actually see another freeze across a good portion of the the north on Saturday morning, with isolated spots on sunday morning. With the frost/freeze program still officially inactive through March 15th, will not mention in the HWO at this time. 16 && .AVIATION... 18Z TAF Discussion. MVFR cigs will continue for many for much of the afternoon. During the latter part of the afternoon and early evening we may go VFR with cigs around 4-5KFT. Lower MVFR cigs are expected to return again during the late evening in advance of our storm system. A few sites may see IFR as well toward sunrise/early am. While a few light rain showers my scrape the northern TAFs this afternoon, most of the activity should hold off until during the day Thursday as the front approaches. A few thunderstorms are possible, but will leave out mention at this time. Conditions will be windy overall in and out of rain areas. 08 && .FIRE WEATHER... Rain chances will be focused generally along the far northern counties of Central Alabama for the remainder of this afternoon and through tonight, with more isolated chances further south. A line of showers and some embedded thunderstorms will move through on Thursday. Drier and cooler weather will move in Friday and continue into the weekend. Relative humidity values are not expected to reach critical levels, and no fire weather concerns are expected through the forecast period. 08 && .PRELIMINARY POINT TEMPS/POPS... Gadsden 62 67 39 59 33 / 60 100 20 0 0 Anniston 63 69 40 61 34 / 30 100 10 0 0 Birmingham 63 68 41 61 36 / 30 100 10 0 0 Tuscaloosa 66 69 42 63 36 / 30 100 10 0 0 Calera 64 71 42 62 37 / 20 100 10 0 0 Auburn 64 76 44 63 38 / 20 100 20 0 0 Montgomery 66 78 45 66 38 / 20 100 10 0 0 Troy 66 79 47 66 38 / 20 100 20 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Feb 28, 2:50 PM CST, 1 hour 31 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 250 PM CST Wed Feb 28 2018 ALZ011>015-017>050-020000- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 250 PM CST Wed Feb 28 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. A few strong to severe storms will be possible through 7 pm across the northwest counties of Central Alabama through 7 pm. Main threats will be isolated damaging winds up to 60 mph, but a brief tornado cannot be ruled out. Locations include along and north of a line from Millport to Cordova. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A few strong to severe storms will be possible on Thursday generally across the eastern counties of Central Alabama between 11 am and 4 pm. Main threats will be isolated damaging winds up to 60 mph, but a brief tornado cannot be ruled out. Locations include along and east of a line from Anniston, Talladega, Rockford, and Auburn. In addition, outside of storms, breezy conditions are expected on Thursday ahead of a cold front. Sustained gradient winds of 15 to 20 mph with gusts of 35 mph will be possible. Minor river flooding is expected to redevelop along the Tombigbee River in Southwestern Alabama Thursday night into the weekend. See river flood warnings and flood statements for the latest information. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be necessary on both this afternoon and on Thursday. 08
In the hours before
Special weather statement, Feb 28, 3:24 PM CST, 57 minutes before
Special Weather Statement National Weather Service Birmingham AL 324 PM CST WED FEB 28 2018 ALZ011-282200- Marion AL- 324 PM CST WED FEB 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MARION COUNTY UNTIL 400 PM CST... At 324 PM CST, Doppler radar was tracking a strong thunderstorm near Brilliant, or 9 miles southeast of Hamilton, moving east at 40 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Lake Buttahatchee, Piney Grove and Pearces Mill. LAT...LON 3405 8764 3404 8787 3414 8788 3417 8764 TIME...MOT...LOC 2124Z 260DEG 33KT 3409 8783 25/Owen
Special weather statement, Feb 28, 3:33 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Birmingham AL
333 PM CST WED FEB 28 2018
ALZ014-282215-
Winston AL-
333 PM CST WED FEB 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WINSTON COUNTY UNTIL 415
PM CST...
At 333 PM CST, Doppler radar was tracking a strong thunderstorm near
Winston Free State Barn, or 12 miles east of Haleyville, moving east
at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Haleyville, Double Springs, Addison, Houston Recreational Area,
Nesmith, Brushy Lake, Inmanfield, Ashridge, Sardis, Needmore,
Moreland, Winston Free State Barn, Posey Field Airport, Winston
County Airport, Cane Creek, Pebble, Bull Branch, Delmar, Grayson and
Weiss.
LAT...LON 3430 8739 3430 8711 3416 8711 3410 8763
3430 8763 3431 8758
TIME...MOT...LOC 2133Z 259DEG 22KT 3421 8740
25/OwenSpecial weather statement, Feb 28, 3:38 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Birmingham AL
338 PM CST WED FEB 28 2018
ALZ012-282215-
Lamar AL-
338 PM CST WED FEB 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAMAR COUNTY UNTIL 415
PM CST...
At 338 PM CST, Doppler radar was tracking a strong thunderstorm near
Detroit, or near Sulligent, moving east at 30 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Detroit, Beaverton, Henson Springs and Pine Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.
&&
LAT...LON 3404 8821 3406 8811 3405 8799 3402 8799
3402 8795 3395 8795 3393 8822
TIME...MOT...LOC 2138Z 263DEG 26KT 3397 8820
75Special weather statement, Feb 28, 3:49 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Birmingham AL
349 PM CST WED FEB 28 2018
ALZ015-282215-
Walker AL-
349 PM CST WED FEB 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WALKER COUNTY UNTIL 415
PM CST...
At 348 PM CST, Doppler radar was tracking a strong thunderstorm near
Oakman, or 8 miles west of Jasper, moving east at 30 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Jasper, Sumiton, Cordova, Dora, Carbon Hill, Parrish, Oakman, Sipsey,
Rocky Hollow, Smith Dam, Beloit, Lynns Park, Smith Lake, Barney,
Cedrum Area, Holly Grove, Powellville, Manchester, Gamble and
Townley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.
&&
LAT...LON 3392 8708 3391 8708 3390 8710 3389 8709
3389 8703 3377 8702 3375 8702 3374 8703
3373 8703 3373 8704 3371 8704 3371 8747
3389 8750 3396 8712
TIME...MOT...LOC 2148Z 263DEG 26KT 3381 8740
75Special weather statement, Feb 28, 3:58 PM CST, 23 minutes before
Special Weather Statement National Weather Service Birmingham AL 358 PM CST WED FEB 28 2018 ALZ014-282245- Winston AL- 358 PM CST WED FEB 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WINSTON COUNTY UNTIL 445 PM CST... At 358 PM CST, Doppler radar was tracking a strong thunderstorm near Lake Buttahatchee, or near Lynn, moving east at 35 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Double Springs, Houston Recreational Area, Winston Free State Barn, Natural Bridge, Clear Creek, Curtis Crossroads and Black Pond. LAT...LON 3407 8763 3415 8763 3417 8736 3407 8735 TIME...MOT...LOC 2158Z 260DEG 30KT 3410 8762 25/Owen
Special weather statement, Feb 28, 4:21 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
421 PM CST WED FEB 28 2018
ALZ015-017-282245-
Walker AL-Blount AL-
421 PM CST WED FEB 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WALKER AND
SOUTHWESTERN BLOUNT COUNTIES UNTIL 445 PM CST...
At 421 PM CST, Doppler radar was tracking a strong thunderstorm near
Sipsey, or 8 miles northeast of Cordova, moving east at 35 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Hayden, Sipsey, Bangor, Arkadelphia, Smith Dam, Lynns Park, Blount
Springs, Smith Lake, Powellville, Smoke Rise, Rickwood Caverns and
Boldo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.
&&
LAT...LON 3385 8676 3384 8688 3379 8721 3394 8723
3396 8712 3392 8708 3390 8710 3389 8709
3389 8701 3387 8700 3386 8696 3387 8696
3387 8692 3392 8692 3392 8689 3394 8688
3393 8686 3395 8684 3395 8679 3400 8675
TIME...MOT...LOC 2221Z 262DEG 28KT 3386 8713
75The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 1:57 PM CST | Special Weather Statement | BMX | Marion | 33 min |
| Feb 28, 2:07 PM CST | Severe Thunderstorm Warning | BMX | Marion | 38 min |
| Feb 28, 2:37 PM CST | Special Weather Statement | BMX | Marion | 38 min |
| Feb 28, 2:48 PM CST | Severe Thunderstorm Warning | BMX | Marion | 42 min |
| Feb 28, 2:49 PM CST | Special Weather Statement | BMX | Fayette | 26 min |
| Feb 28, 2:50 PM CST | Severe Thunderstorm Warning | BMX | Lamar, Marion | 40 min |
| Feb 28, 3:05 PM CST | Severe Thunderstorm Warning | BMX | Winston | 26 min |
| Feb 28, 3:16 PM CST | Special Weather Statement | BMX | Fayette | 29 min |
| Feb 28, 3:24 PM CST | Special Weather Statement | BMX | Marion | 36 min |
| Feb 28, 3:33 PM CST | Special Weather Statement | BMX | Winston | 42 min |
| Feb 28, 3:38 PM CST | Special Weather Statement | BMX | Lamar | 37 min |
| Feb 28, 3:49 PM CST | Special Weather Statement | BMX | Walker | 26 min |
| Feb 28, 3:58 PM CST | Special Weather Statement | BMX | Winston | 47 min |
| Feb 28, 4:22 PM CST | Special Weather Statement | BMX | Marion | 53 min |
Nearby
Special Weather Statements in Alabama, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.